Alert archive / Texas / Red Flag Warnings in 2008

Red Flag Warning 28, NWS Lubbock, TX

May 22, 20088 counties in Texas

NWS Lubbock, TX issued this red flag warning at May 22, 2008, 9:58 AM CDT for 8 counties in Texas. It took effect at May 22, 2008, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 2008, 9:58 AM CDT (14:58 UTC)
In effect from
May 22, 2008, 1:00 PM CDT
Expired
May 22, 2008, 8:27 PM CDT
In force
7 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Castro County, TX, Cochran County, TX, Hockley County, TX, Lamb County, TX, Parmer County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 73 km from the middle of the area, began a volume at 15:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 3.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2008-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 841 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2008-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
841 J/kg
Mixed-layer CIN
-250 J/kg
Mixed-layer LCL
1657 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KLUB 221458
RFWLUB

RED FLAG WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
958 AM CDT THU MAY 22 2008

TXZ021-022-027-028-033-034-039-040-230200-
/O.UPG.KLUB.FW.A.0022.080522T1800Z-080523T0200Z/
/O.NEW.KLUB.FW.W.0028.080522T1800Z-080523T0200Z/
PARMER-CASTRO-BAILEY-LAMB-COCHRAN-HOCKLEY-YOAKUM-TERRY-
958 AM CDT THU MAY 22 2008

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM
CDT THIS EVENING ACROSS THE WESTERN SOUTH PLAINS FOR WINDS IN
EXCESS OF 20 MPH AT THE 20 FOOT LEVEL...RELATIVE HUMIDITY LESS
THAN 15 PERCENT AND HIGH FIRE DANGER...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM CDT
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

STRONG SOUTHWEST WINDS AND INCREASINGLY DRY AIR TO THE WEST OF A
DRYLINE WILL INVADE THE AREA THIS AFTERNOON. WINDS GREATER THAN 20
MPH ARE LIKELY. RELATIVE HUMIDITY VALUES ARE EXPECTED TO DROP TO
OR JUST BELOW 15 PERCENT AND VEGETATIVE CONDITIONS STILL FAVOR
FIRE SPREAD.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE RAPID FIRE GROWTH POTENTIAL.

$$
1 follow-up statement
000 
WWUS84 KLUB 230127
RFWLUB

RED FLAG WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
827 PM CDT THU MAY 22 2008

TXZ021-022-027-028-033-034-039-040-230230-
/O.CAN.KLUB.FW.W.0028.000000T0000Z-080523T0200Z/
PARMER-CASTRO-BAILEY-LAMB-COCHRAN-HOCKLEY-YOAKUM-TERRY-
827 PM CDT THU MAY 22 2008

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS CANCELLED THE RED
FLAG WARNING. 

WINDS HAVE DECREASED WELL BELOW RED FLAG CRITERIA. THUS...THE RED
FLAG WARNING HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at May 22, 9:53 AM CDT, 5 minutes earlier.

Area forecast discussion, May 22, 9:53 AM CDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
953 AM CDT THU MAY 22 2008

.UPDATE...
A FEW TWEAKS TO GRIDS THIS MORNING. DRYLINE IN A N-S ORIENTATION
ACROSS WRN COLUMN OF COUNTIES AT 14Z MIXING EWD PRETTY CLOSE TO
FCST. HAVE POPULATED SHORT TERM DEW POINT GRIDS WITH A WRF-NAM/RUC
COMBO ADJUSTED SLIGHTLY TO KEEP DRYLINE JUST A BIT FURTHER WEST
THAN MODELS INDICATE. SOME QUESTION WHETHER ADVISORY LEVEL WILL BE
REALIZED. PROFILERS INDICATE 30KTS AT H850 TO THE WEST /50KTS AT
JAYTON WHERE LLJ HAD YET TO SUBSIDE/ AND 30-40KTS AT H700. WILL
CONTINUE TO MONITOR.

MODELS SUGGESTING DRYLINE WILL REMAIN CAPPED OVER THE ROLLING
PLAINS THIS AFTN AND EVENING. CHANCES LOOK A LITTLE BETTER IN THE
ERN PANHANDLE. PLAN NO CHANGES TO POP AND WX GRIDS ATTM.

&&

.FIRE WEATHER...
DRYLINE MIXING EWD ACROSS THE WRN COUNTIES THIS MORNING. SEEING
LOWER TO MID 30S DEW POINT TEMPS ACROSS THE WRN BORDER COUNTIES
AND IN ERN NM. THIS IS A BIT LOWER THAN FCST. 12Z WRF-NAM AND RUC
SEEM TO HAVE A DECENT HANDLE ON IT WITH SOME SLIGHT ADJUSTMENTS.
REWORKED RH GRIDS SUGGEST A 4 OR 5 HOUR WINDOW ACROSS THE CURRENT
WATCH AREA WITH MIN RH BETWEEN 10 AND 15 PCT. I-27 CORRIDOR
REMAINS MARGINAL. WILL UPGRADE CURRENT WATCH CONFIGURATION TO A
WARNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        87  54  89  55  87 /  10  10  10  20  20
TULIA         90  57  93  60  90 /  10  20  10  20  20
PLAINVIEW     91  61  94  63  90 /  10  20  10  20  20
LEVELLAND     93  59  94  62  92 /  10  10  10  20  10
LUBBOCK       93  66  93  64  91 /  10  20  10  20  20
DENVER CITY   94  60  93  61  93 /  10  10  10  20  10
BROWNFIELD    94  61  94  62  92 /  10  10  10  20  10
CHILDRESS     94  69  94  70  94 /  20  30  20  30  30
SPUR          95  65  96  66  95 /  20  20  20  30  30
ASPERMONT     95  71  96  69  95 /  20  20  20  30  30

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 9 PM CDT THIS
EVENING FOR THE FOLLOWING ZONES:
TXZ021-022-027-028-033-034-039-040.

WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021>024-027>030-033>036-039>042.

&&

07
Hazardous weather outlook, May 22, 5:48 AM CDT, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
548 AM CDT THU MAY 22 2008

TXZ021>044-231100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
548 AM CDT THU MAY 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

ISOLATED SEVERE WIND GUSTS ARE POSSIBLE TODAY MAINLY OVER PORTIONS
OF THE ROLLING PLAINS AND SOUTHEAST PANHANDLE. THUNDERSTORMS
DEVELOPING IN A STRONG GRADIENT WIND FIELD COULD CAUSE THE DOWNWARD
TRANSPORT OF HIGH WIND GUSTS.

FIRE WEATHER

CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS THE EXTREME
SOUTHWESTERN PANHANDLE AND WESTERN SOUTH PLAINS THIS AFTERNOON AND
EVENING AND A FIRE WEATHER WATCH REMAINS IN EFFECT.

NON PRECIPITATION

A WIND ADVISORY HAS BEEN ISSUED FOR AREAS ON THE CAPROCK TODAY.
STRONG GRADIENT WINDS FROM 30 TO 40 MPH ARE EXPECTED ALONG WITH
GUSTS AS HIGH AS 50 MPH. HAZARDS FOR MOTORISTS INCLUDE CROSS WINDS
AND PATCHY BLOWING DUST CAUSING VISIBILITY RESTRICTIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 8:51 PM CDTSevere Thunderstorm WarningLUBHockley, Terry39 min
May 21, 9:16 PM CDTSevere Thunderstorm WarningLUBLubbock44 min
May 22, 4:53 AM CDTWind AdvisoryLUBBailey, Briscoe, Castro, Cochran, Crosby, Floyd and 10 more15 hr
May 22, 3:53 PM CDTSevere Thunderstorm WarningLUBHall21 min

Nearby

Red Flag Warnings in Texas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.